ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0189

Triptan-Induced Vascular CKD, the Importance of a Differential Diagnosis

Session Information

  • AKI Mechanisms - 2
    October 22, 2020 | Location: On-Demand
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Report

  • 103 AKI: Mechanisms

Authors

  • Mitchell, Kevin, Brown University, Providence, Rhode Island, United States
  • Shah, Ankur, Brown University, Providence, Rhode Island, United States
Introduction

Triptans are selective (5-HT) receptor agonists resulting in vasoconstriction reversing the vasodilatory mechanisms of migraine headaches. Animal studies have shown 5-HT2 receptors in the renal arteries and intense vasoconstrictive effect of 5-HT on the renal arteries. We describe a case of progressive CKD with biopsy proven vascular injury due to sumatriptan use.

Case Description

A 52-year-old male with history of CKD stage 3, migraine headaches, and hyperlipidemia presented to nephrology clinic for evaluation of CKD. Review of records revealed a rise in sCr from 1.2 to 2.8 mg/dl over the preceeding 4 years. Urinalysis was negative for hematuria, proteinuria, and pyuria. CT revealed symmetric kidneys without dilation. A kidney biopsy was performed and showed patchy cortical atrophy and interstitial fibrosis with moderate vascular sclerosis and focal remodeling of the glomerular basement membranes consistent with prior vascular injury as well as acute tubular injury. A hematologic evaluation did not reveal an etiology and further history revealed use of sumatriptan 8-10 times per month. After discontinuation of sumatriptan, sCr improved from 2.8 to 2.2 mg/dl

Discussion

This case highlight the broad differential diagnosis of acute and chronic kidney injury. The biopsy findings of primarily vascular injury were initially felt to be cryptogenic, but further review revealed the etiology to most likely be triptan induced. After discontinuation of sumatriptan the creatinine improved in spite of increased NSAID use. Currently botulinum injections are being used as migraine prophylaxis. This case highlights the importance of a review of all medications and for potential nephrotoxicity.